Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, July 25, 2005

July 25, 2005 · NWS GRB · 6 events in 3 counties and zones

Thunderstorms that developed along a warm front produced a funnel cloud, large hail, wind damage and torrential rain. Heavy rainfall in Waushara county, including more than 5 inches near Coloma, more than 4 inches near Wautoma and near Poy Sippi and more than 3 inches at Hancock, caused some roads to flood.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed along a warm front produced a funnel cloud, large hail, wind damage and torrential rain. The storms downed trees in Redgranite (Waushara co.) and large tree limbs near Eureka (Winnebago co.).Heavy rainfall in Waushara county, including more than 5 inches near Coloma, more than 4 inches near Wautoma and near Poy Sippi and more than 3 inches at Hancock, caused some roads to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 2:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON JUL 25 2005

.SYNOPSIS...LARGE SCALE PATTERN ACRS THE CONUS WAS INITIALLY DOMINATED
BY LARGE UPR RIDGE...WITH FAIRLY STG BAND OF WESTERLIES OVER THE NRN
TIER OF STATES. THE CENTER OF THE RIDGE WL SHIFT SWD INTO THE LOWER
MISSISSIPPI VALLEY AS BROAD UPR TROF DEVELOPS OVER THE NRN STATES DURING
THE WORK WK. DURING THE LATTER HALF OF THE FCST CYCLE...EXPECT THE TROF
TO SHIFT EWD AND FILL...WITH THE CENTER OF THE RIDGE TO SHIFT BACK INTO
THE DESERT SW. THE PATTERN SHOULD FLATTEN AGAIN BY NEXT WEEKEND...WITH
HEIGHTS ACRS THE FCST AREA RISING AND THE WESTERLIES RETREATING NWD INTO
CANADA.

EXPECT A SIG PCPN EVENT TNGT INTO TUE AS IMPRESSIVE DYNAMICS FOR THE
MIDDLE OF SUMMER ACT ON VERY MOIST AND UNSTABLE AIR JUST S OF THE AREA.

THEN EXPECT A PERIOD OF COOLER AND LESS HUMID WX FOR THE MIDDLE PART OF
THE WK. THERE WL BE ANOTHER CHC OF PCPN AS A SECONDARY COOL FRONT WORKS
ACRS THE AREA...BUT WITH MUCH LESS MOISTURE TO WORK WITH DON/T EXPECT
MORE THAN SCT PCPN.

TEMPS AND HUMIDITIES THEN EXPECTED TO INCR AGAIN GOING INTO NEXT WEEKEND
AS UPR HEIGHTS RISE AS THE WESTERLIES RETREAT NWD AGAIN. THERE COULD BE
A CHC OF PCPN DURING THE WEEKEND...BUT CHC DID NOT LOOK GREAT ENOUGH TO
INCLUDE IN THE FCST AREA AT THIS POINT.

.SHORT TERM...TONIGHT AND TUESDAY.  WARM FRONT REMAINS SOUTH OF THE AREA
THIS AFTERNOON ALTHOUGH TEMPERATURES ACROSS THE FORECAST AREA MADE IT
INTO THE MIDDLE TO UPPER 80S AT MOST PLACES AWAY FROM THE LAKE.
SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS WEST CENTRAL AND
SOUTHWEST WISCONSIN THIS AFTERNOON. WILL WORD THUNDERSTORMS BECOMING
MORE NUMEROUS AS THE EVENING PROGRESSES AS COMPLEX OF STORMS ACROSS
MINNESOTA/IOWA MOVE INTO THE FORECAST AREA LATER THIS EVENING. DID
HIGHLIGHT HEAVY RAIN WORDING IN THE ZONES BUT WILL NOT ISSUE A FLASH
FLOOD WATCH AS AREA UNDER A MODERATE TO SEVERE DROUGHT. DO THINK THAT
THERE COULD BE SOME STREET FLOODING WITH THE LOCALLY HEAVIER STORMS.
WITH STORMS BEING ELEVATED...CONFIDENCE NOT AS HIGH TO WARRANT MENTION
IN THE ZONES. DID INCLUDE THE SLIGHT POTENTIAL IN THE HAZARDOUS WEATHER
OUTLOOK.

MUCH COOLER TEMPERATURES ARE EXPECTED ON BLUSTERY NORTHERLY WINDS.
CURRENT GUIDANCE VERY SIMILIAR AND FOLLOWED.

.LONG TERM...TUE NGT THROUGH NEXT MON. DRY WX EXPECTED TUE NGT AND WED.
SECONDARY FRONT WL BRING A CHC OF PCPN TO THE N WED NGT...AND ACRS THE
AREA THU. CHC COULD LINGER INTO THE EVENING OVER THE SE PART OF THE FCST
AREA...BUT GIVEN THE LOW CHC OF PCPN...DID NOT WANT TO CARRY CHC FOR
SEVERAL PERIODS.

ALTHOUGH READINGS WL BE COOLER FOR THE MIDDLE OF THE WK...READINGS
SHOULD STILL BE NR NORMAL. READINGS SHOULD WARM BACK TO ABV NORMAL FOR
THE UPCOMING WEEKEND. MODELS STILL HINT THAT A FRONT COULD DROP INTO THE
AREA DURING THE WEEKEND...BUT TREND SEEMED TO BE TO BUILD UPPER LEVEL
HEIGHTS. PATTERN SIMILAR TO THE ONE WE WERE IN A COUPLE WKS BACK WHEN WE
HAD TROUBLE GETTING PCPN. PREFERRED TO LEAVE THE LATTER PART OF THE FCST
PCPN FREE UNTIL THERE IS STRONGER SUPPORT FOR PCPN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ECKBERG/SKOWRONSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 25, 10:45 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT MON JUL 25 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
WISCONSIN THIS AFTERNOON...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT MAINLY SOUTH OF A LINE FROM MERRILL TO GILLS ROCK. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN.
A LOW PRESSURE SYSTEM AND A WARM FRONT LIFTING NORTHWARD INTO CENTRAL
WISCONSIN THIS EVENING WILL CAUSE THUNDERSTORMS BECOME MORE NUMEROUS
FROM WEST TO EAST AS THE EVENING PROGRESSES. LATER TONIGHT...A COLD
FRONT MOVING THROUGH THE AREA WILL BRING AN END TO THE POTENTIAL OF
SEVERE WEATHER AS MUCH COOLER AIR FILTERS IN BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING AND AGAIN ON
THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-564-261645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
NEARSHORE WATERS AND OPEN WATERS OF LAKE MICHIGAN TONIGHT. THE MAIN
THREATS OF SEVERE WEATHER WILL BE DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
THE NUMEROUS THUNDERSTORM ACTIVITY EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING AS A COLD FRONT
EXITS THE REGION. COOLER AIR ON BRISK NORTHWEST WINDS OF 15 TO 25
KNOTS AND GUSTY WILL CAUSE WILL CAUSE ROUGH SEAS. A SMALL CRAFT
ADVISORY MAY BE NEEDED.

ECKBERG
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jul 25, 3:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
455 PM CDT MON JUL 25 2005

WIZ018>021-030-031-035>039-045-048>050-074-260500-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
455 PM CDT MON JUL 25 2005

TORNADO WATCH NUMBER 682 IS IN EFFECT UNTIL MIDNIGHT CDT FOR THE
FOLLOWING COUNTIES OF NORTHEAST WISCONSIN...

LINCOLN
LANGLADE
OCONTO
MENOMINEE
MARATHON
SHAWANO
WOOD
PORTAGE
WAUPACA
OUTAGAMIE
BROWN
WAUSHARA
OUTAGAMIE
WINNEBAGO
CALUMET
MANITOWOC

KALLAS
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 100 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 funnel cloud, 1 hail. Local standard time, as filed.

Heavy Rain, Waushara

When
July 25, 5:00 PM CST to 11:59 PM CST
Where
Waushara County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Funnel Cloud, Waushara

When
July 25, 6:50 PM CST
Where
Waushara County, 12 mi WSW of Wautoma
Reported by
LAW ENFORCEMENT
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waushara

When
July 25, 7:42 PM CST
Where
Waushara County, Redgranite
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -89.100

Thunderstorm Wind, Winnebago

When
July 25, 7:55 PM CST
Where
Winnebago County, Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.000, -88.850

Hail, Winnebago

When
July 25, 8:10 PM CST
Where
Winnebago County, Fisk
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.950, -88.683

Thunderstorm Wind, Calumet

When
July 25, 8:29 PM CST
Where
Calumet County, 1 mi N of High Cliff
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.183, -88.283

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469961, 5469959, 5469958, 5469908, 5469962, 5469960.